Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 474, NWS Memphis, TN

August 23, 2003Crittenden County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 23, 2003, 12:03 AM CDT for Crittenden County, Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2003, 12:03 AM CDT (05:03 UTC)
Expired
Aug 23, 2003, 12:30 AM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Crittenden County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3015 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 230503
SVRMEM
ARC035-230530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1203 AM CDT SAT AUG 23 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS

* UNTIL 1230 AM CDT.

* AT 1202 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  GILMORE...MOVING SOUTH AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1230 AM CDT INCLUDE...
  GILMORE...
  TURRELL...
  JERICHO...
  CRAWFORDSVILLE...EARLE...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...MOVE TO A STURDY SHELTER

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3542 9018 3542 9047 3517 9048 3513 9024

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 7:45 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 22, 7:45 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT FRI AUG 22 2003

THUNDERSTORMS HAVE BEEN DEVELOPING WESTWARD ACROSS WESTERN KENTUCKY
AND INTO SOUTHEAST MISSOURI WITH THE ACTIVITY DROPPING SOUTHWARD.
THIS WILL BEAR WATCHING IN CASE SOMETHING SEVERE DEVELOPS OR A WATCH
IS ISSUED FOR NORTHERN SECTIONS OF THE MID SOUTH. FORECAST UPDATES
WILL BE ISSUED IF AND WHEN NEEDED.

.MEG...NONE.
Hazardous weather outlook, Aug 22, 11:35 PM CDT, 28 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1135 PM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...OVERNIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. ISOLATED REPORTS OF
WIND DAMAGE ARE POSSIBLE WITH THESE STORMS ACROSS NORTHEAST
ARKANSAS...THE SOUTHERN HALF OF WEST TENNESSEE AND NORTH MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY...AND AGAIN FROM
TUESDAY THROUGH THURSDAY. AT THIS TIME...THE PROBABILITY OF
WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Aug 22, 8:38 PM CDT, 3 hours 25 minutes before
TNZ002>004-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CDT FRI AUG 22 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY...OBION AND WEAKLEY
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 22 MILES NORTH OF
SOUTH FULTON TO 26 MILES NORTHEAST OF PARIS AT 838 PM CDT...MOVING
SOUTHWEST AT 15 MPH.

PEOPLE IN HENRY...OBION AND WEAKLEY COUNTIES...INCLUDING THE CITIES
OF MARTIN...PARIS AND UNION CITY...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 22, 9:18 PM CDT, 2 hours 45 minutes before
MOZ115-230245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
918 PM CDT FRI AUG 22 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF PORTAGEVILLE
AT 918 PM CDT...MOVING SOUTH AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PEMISCOT COUNTY...INCLUDING THE CITY OF PORTAGEVILLE...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 22, 11:19 PM CDT, 44 minutes before
TNZ049-230445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 PM CDT FRI AUG 22 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TIPTON COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST OF COVINGTON AT
1119 PM CDT...MOVING SOUTH AT 20 MPH.

PEOPLE IN TIPTON COUNTY...INCLUDING THE CITY OF COVINGTON...SHOULD
MONITOR THIS STORM CLOSELY.
Local storm report, Aug 22, 11:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1148 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    2S PURYEAR                TN   WIND DAMAGE
08/22/03   HENRY                          TREES DOWN. REPORTED BY
                                          HENRY COUNTY SHERIFFS
                                          OFFICE.

0915 PM    DRESDEN                   TN   WIND DAMAGE
08/22/03   WEAKLEY                        POWERLINES DOWN. REPORTED
                                          BY WEAKLEY COUNTY
                                          SHERIFFS OFFICE.

0918 PM    SHARON                    TN   WIND DAMAGE
08/22/03   WEAKLEY                        TREES DOWN. REPORTED BY
                                          WEAKLEY COUNTY SHERIFFS
                                          OFFICE.

0935 PM    HOLLOW ROCK               TN   WIND DAMAGE
08/22/03   CARROLL                        TREES DOWN. REPORTED BY
                                          CARROLL COUNTY SHERIFFS
                                          OFFICE.

0945 PM                              TN   WIND DAMAGE
08/22/03   OBION                          TREES DOWN IN SEVERAL
                                          PORTIONS OF THE COUNTY.
                                          REPORTED BY OBION COUNTY
                                          EMA.

1010 PM    KENNETT                   MO   WIND DAMAGE
08/22/03   DUNKLIN                        POWERLINES DOWN IN
                                          KENNETT AND CLARKTON.
                                          REPORTED BY DUNKLIN
                                          COUNTY SHERIFFS OFFICE.

1020 PM    4NE JACKSON               TN   60 MPH WIND GUST
08/22/03   MADISON                        REPORTED BY SPOTTER.

1107 PM    MANILA                    AR   WIND DAMAGE
08/22/03   MISSISSIPPI                    TWO LARGE TREES DOWN AND
                                          POWERLINES DOWN. REPORTED
                                          BY HAM RADIO OPERATOR.

1120 PM    FINGER                    TN   WIND DAMAGE
08/22/03   MCNAIRY                        LARGE OAK TREE BLOWN DOWN
                                          BLOCKING RT 199 NEAR
                                          FINGER. REPORTED BY
                                          MCNAIRY COUNTY EMA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:04 PM CDTSevere Thunderstorm WarningMEGMississippi26 min
Aug 22, 11:31 PM CDTSevere Thunderstorm WarningMEGCraighead29 min
Aug 22, 11:54 PM CDTSevere Thunderstorm WarningMEGLawrence51 min
Aug 22, 11:57 PM CDTSevere Thunderstorm WarningMEGPoinsett33 min
Aug 23, 12:19 AM CDTSevere Thunderstorm WarningMEGCraighead26 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.